Two months into starting as an oncology nurse navigator, I learned of a 62-year-old woman, we will call her Sally, who had recently been diagnosed with rectal cancer. When I [ Read More ]
July 2017 VOL 8, NO 7
Project Aims to Prevent Future Infusion-Related Reactions
An infusion-related reaction documentation tool and grading system and its integration into the electronic health record (EHR) is expected to better identify patients at risk for future reactions and improve communication among oncology team members, oncology providers from Sylvester Comprehensive Cancer System in Miami, FL, reported at the National Comprehensive Cancer Network 2017 Annual Conference.
“Our institution has a comprehensive cancer center with 6 satellites and a large multidisciplinary hospital, so our patients travel from one location to another throughout south Florida. We noticed there’s a gap when patients experience an infusion-related reaction. They are not captured in Epic, where it’s visible to all disciplines,” said Lauren Wernsing, BSN, RN, CPHON, who presented the poster.
Typically, reactions are entered as “notes,” without a flag. “You may see ‘patient had reaction,’ but it’s not described,” she explained. “We want to know what happened to the patient, what did the nurse do, and how did the patient respond?”
Reactions occurring under the prior reporting system were easily overlooked. “We relied on patients to speak up, or physicians to remember the event and perhaps order additional premedications,” Ms Wernsing said. The new approach strives for more transparency.
The Problem of Infusion-Related Reactions
Infusion-related reactions are unique and can be dangerous. Distinguishing them from true allergies is vital to the quality and safety of patient care. Improper grading and management of the infusion reaction may create a false sense of medication tolerance. Without proper management and clear communication across disciplines, subsequent exposure to the agent can result in serious harm, including loss of life, the investigators explained.
In 2016, they documented 72 infusion-related reactions, primarily occurring with carboplatin (15%), oxaliplatin (12%), rituximab (18%), and paclitaxel (7%). More than a dozen other agents also triggered reactions.
Improving Documentation and Communication
The researchers aimed to develop a standardized documentation platform and grading system with the purpose of standardizing across the institution the definition of grade 1-4 infusion reactions and documentation in the EHR. The system will generate a grade based on the symptomatology presented and the response to the intervention.
“We wanted to tie the grading of these reactions to something more concrete, like symptomatology,” Ms Wernsing said. Nurses simply mark “yes” or “no” on a list of approximately 20 potential symptoms.
The tool was created by a multidisciplinary team of physicians, pharmacists, nurses, and information technologists, who reviewed past incidents, identified problems, conducted a literature search, obtained recommendations from the National Cancer Institute, and developed a flow sheet based on symptoms.
In short, the instrument offers “clear and concise documentation of reactions” that will be “visible across disciplines for the lifetime of the patient,” she said.
How It Works
A preinfusion checklist is completed by the nurse. An example of an item is “dose calculation performed and verified by nurse and second chemotherapy-competent RN.” If there is a reaction, a hypersensitivity protocol is initiated based on symptoms. The ordering physician is notified, and rapid response is called, if indicated.
The postassessment checklist asks questions such as “Did the patient exhibit any signs and symptoms of infusion-related reaction?” and “Have future appointments and discharge teaching been provided?”
The flow sheet, where symptoms are described, triggers an evidence-based infusion-related reaction grade. At the next physician encounter, this grade is reviewed and validated. The causative agent and grade appear as an infusion-related reaction subset of the allergy flag in the EHR. The physician can then determine if the patient needs additional premedications for the next infusion, warrants a desensitization protocol, or should switch therapy.
The system is just rolling out, and the researchers plan to measure its impact on preventing reactions. Oncology pharmacists have been especially interested in this tool, Ms Wernsing said, “because they are the ones verifying the chemotherapy…and the ones to alert the physician.”
The lesbian, gay, bisexual, transgender, and queer/questioning (LGBTQ) community has recently been recognized by the National Institutes of Health and the Centers for Disease Control and Prevention (CDC) as suffering [ Read More ]